Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 22, 2013, 6:58 PM PDT for Los Angeles County, California. It was in force for 92 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2013, 6:58 PM PDT (01:58 UTC)
- Expired
- Jul 22, 2013, 8:30 PM PDT
- In force
- 92 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Edwards AFB radar (KEYX), 64 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:40 PM PDT | FLASH FLOOD | 5 E Pearblossom, CA | RAWS SENSOR IN LLANO MEASURED 1.16 INCHES OF RAIN IN ABOUT 30 MINUTES. |
| Jul 22, 7:42 PM PDT | FLASH FLOOD | 3 Ene Pearblossom, CA | VEHICLE STUCK IN FLOOD WATERS ON HIGHWAY 138 AND 165TH STREET EAST. |
| Jul 22, 7:45 PM PDT | FLASH FLOOD | 1 S Lake Los Angeles, CA | SECTION OF 170TH ST E BETWEEN LLANO AND LAKE LOS ANGELES CLOSED DUE TO FLOODED ROADWAY. |
| Jul 22, 7:45 PM PDT | FLASH FLOOD | 6 Sse Lake Los Angeles, CA | SECTION OF AVENUE T CLOSED NEAR LLANO AND PEARBLOSSOM DUE TO FLOODED ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
214
WGUS56 KLOX 230158
FFWLOX
CAC037-230330-
/O.NEW.KLOX.FF.W.0004.130723T0158Z-130723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
658 PM PDT MON JUL 22 2013
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 830 PM PDT
* AT 655 PM PDT...DOPPLER WEATHER RADAR INDICATED VERY HEAVY RAIN
FROM THUNDERSTORMS OVER EASTERN ANTELOPE VALLEY. FLASH FLOODING IS
LIKELY IN THE SOUTHEAST ANTELOPE VALLEY ABOUT 5 MILES EAST OF
PEARBLOSSON. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE
FLASH FLOODING ARE EXPECTED TO DEVELOP IN THIS AREA THROUGH 800
PM PDT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE LOS
ANGELES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3438 11765 3439 11770 3445 11777 3443 11788
3449 11801 3482 11811 3483 11776 3482 11766
$$
SIRARD2 follow-up statements
151
WGUS76 KLOX 230259
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
759 PM PDT MON JUL 22 2013
CAC037-230330-
/O.CON.KLOX.FF.W.0004.000000T0000Z-130723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
759 PM PDT MON JUL 22 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR THE
EASTERN ANTELOPE VALLEY IN NORTHEASTERN LOS ANGELES COUNTY...
AT 750 PM PDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
VERY HEAVY RAIN WAS LOCATED BETWEEN PEARBLOSSOM AND LITTLEROCK. THIS
STORM WAS MOVING WEST NEAR 8 MPH. THE CALIFORNIA HIGHWAY PATROL HAS
REPORTED FLOODING ALONG HIGHWAY 138 NEAR LLANO.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE LOS
ANGELES...LITTLEROCK AND PEARBLOSSOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3438 11765 3439 11770 3445 11777 3443 11788
3449 11801 3482 11811 3483 11776 3482 11766
$$
SIRARD033
WGUS76 KLOX 230329
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
829 PM PDT MON JUL 22 2013
CAC037-230336-
/O.EXP.KLOX.FF.W.0004.000000T0000Z-130723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
829 PM PDT MON JUL 22 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT FOR THE EASTERN
ANTELOPE VALLEY IN NORTHEASTERN LOS ANGELES COUNTY...
THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN HAS DISSIPATED. THE
THREAT FOR FLASH FLOODING IS OVER FOR NOW. HOWEVER...THERE WILL
CONTINUE TO BE RUNOFF IN AND AROUND PEARBLOSSOM AND LITTLEROCK FOR
THE NEXT HOUR OR TWO...WITH LOCALIZED FLOODING POSSIBLE IN LOW SPOTS
ALONG HIGHWAY 138. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN COULD
DEVELOP OVER THE AREA THROUGH LATE THIS EVENING. A FLASH FLOOD WATCH
CONTINUES THROUGH 11 PM PDT.
LAT...LON 3438 11765 3439 11770 3445 11777 3443 11788
3449 11801 3482 11811 3483 11776 3482 11766
$$
SIRARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:21 PM PDT, 37 minutes earlier.
Area forecast discussion, Jul 22, 6:21 PM PDT, 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 621 PM PDT MON JUL 22 2013 UPDATED AVIATION SECTION .SYNOPSIS... A MOIST...MONSOONAL FLOW WILL BRING ISOLATED SHOWERS AND THE SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. THERE IS THE POTENTIAL FOR HEAVY RAIN OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. ON TUESDAY...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AND ANTELOPE VALLEY. FOR THE SECOND HALF OF THE WEEK...DRY AND WARMER CONDITIONS ARE EXPECTED. && .SHORT TERM (TODAY-THU)...FLASH FLOOD WATCH WILL CONTINUE OVER THE VENTURA...LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE VALLEY THROUGH THIS EVENING. AIR MASS TYPE THUNDERSTORMS HAD DEVELOPED OVER THE NORTHWEST CORNER IN VENTURA COUNTY AROUND NOON AND WAS SHORT LIVED. EDWARDS DUAL POL ESTIMATED RAINFALL RATE .10 INCH/HR. A STRONGER STORM WAS OVER BIG BEAR WITH AN ESTIMATED RAINFALL RATE OF .5-.75 INCH/HR. THE STORM OVER VENTURA COUNTY WAS MOVING NORTHWEST AT 28KT. AS THE MID/UPPER LEVEL TROUGH SHIFTS FARTHER NORTHWEST THE STEERING FLOW IS EXPECTED TO WEAKEN AND THE THREAT OF FLASH FLOODING WILL INCREASE. THE STEERING FLOW IS EXPECTED TO MOVE THE SHORT LIVED THUNDERSTORMS WEST AND THE REMNANT PRECIPITATION IS EXPECTED MOVE WEST OVER THE LOWER ELEVATIONS AND NEAR SHORE THROUGH THE REMAINDER OF THE AFTERNOON. THE THREAT OF THUNDERSTORMS ACTIVITY WITHIN THE INFLUENCE OF THE MARINE BOUNDARY LAYER AND ONSHORE PRESSURE GRADIENT IS VERY LOW AND HAVE REMOVED THE THUNDERSTORMS OVER NEAR SHORE WATERS AND OVER THE LOWER ELEVATIONS. STABILITY WILL INCREASE AS THE SUN SETS AND THE THREAT OF THUNDERSTORMS WILL DIMINISH THROUGH THE EVENING. OTHERWISE HAVE LOWERED THE POPS TUESDAY AFTERNOON THROUGH TUESDAY EVENING. AIR MASS WILL BECOME STABLE OVERNIGHT AND IS EXPECTED TO REMAIN RELATIVELY STABLE TUESDAY AFTERNOON WITH A CIN OF OVER 250 J/KG OVER THE MOUNTAINS AND DESERT. CURRENT TEMPERATURES WERE UP 5 TO 10 DEGREES FROM SUNDAY AT THIS TIME EXCEPT FOR THE AREAS WITHIN THE THUNDERSTORM ACTIVITY. A WARMING TREND IS EXPECTED THROUGH THURSDAY WITHIN A DRYING AIR MASS AND BUILDING HEIGHTS/THICKNESSES. TEMPERATURES WILL LIKELY REMAIN SEVERAL DEGREES BELOW NORMAL IN THE LOWER ELEVATIONS AND WARM TO SEVERAL DEGREES ABOVE NORMAL BY THU. .LONG TERM (FRI-MON)...A SUBTROPICAL LONG WAVE RIDGE CENTERED OVER THE AREA WILL WEAKEN AND SHIFT SOUTH THROUGH THE PERIOD. A WEAK UPPER LEVEL TROUGH WEST OF THE AREA WILL MOVE ASHORE WHILE ROTATING AROUND THE LONG WAVE RIDGE THROUGH THE PERIOD. THE SYSTEM MAY WRING OUT THE MARINE CLOUDS AND DRIZZLE MAY OCCUR NEAR THE COAST SATURDAY AND SUNDAY NIGHTS. TEMPERATURES WILL REMAIN BELOW NORMAL AT THE COAST AND A COOLING TREND IS EXPECTED INLAND SATURDAY AND SUNDAY. SLIGHT WARMING IS EXPECTED SUNDAY AS THE MARINE CLOUDS DISSIPATE. && .AVIATION...23/0121Z. LIFR TO IFR CONDITIONS WILL LIKELY SPREAD INTO COASTAL TERMINALS BETWEEN 04Z AND 10Z TONIGHT...THEN PERSIST THROUGH 18Z AT THE LATEST. OTHERWISE...VFR CONDITIONS ARE EXPECTED. KLAX...VFR CONDITIONS WILL PERSIST THROUGH AT LEAST 04Z...THEN THERE IS A 70 PERCENT CHANCE OF LIFR TO IFR CONDITIONS AT KLAX BY 09Z. LIFR TO IFR CONDITIONS SHOULD LIFT ONE CATEGORY BETWEEN 15Z AND 16Z. VFR CONDITIONS SHOULD REDEVELOP BETWEEN 17Z AND 18Z. KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. THERE IS A 20 PERCENT CHANCE OF MVFR CONDITIONS BETWEEN 10Z AND 16Z. && .LOX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH (SEE LAXFFALOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). && PUBLIC...30 AVIATION...HALL SYNOPSIS...EB WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 22, 8:01 AM PDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 801 AM PDT MON JUL 22 2013 CAZ034>041-044>046-051>054-059-087-088-547-548-231300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 801 AM PDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS COULD BRING HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING TO THE MOUNTAINS AND ANTELOPE VALLEY THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ELSEWHERE INCLUDING THE COASTAL WATERS. BEACHGOERS WILL FACE A THREAT OF RIP CURRENTS IN THE SURF ZONE. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 3:00 PM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
300 PM PDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM FLASH FLOOD 20 SE CUYAMA 34.74N 119.40W
07/22/2013 VENTURA CA LAW ENFORCEMENT
CHP REPORTED ROCKS AND WATER OVER HIGHWAY 33 NEAR APACHE
CANYON ROAD.
&&
SIRARDThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:57 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 48 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.